Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 271, NWS Hastings, NE

August 17, 2005Adams County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 17, 2005, 10:50 PM CDT for Adams County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2005, 10:50 PM CDT (03:50 UTC)
Expired
Aug 17, 2005, 11:26 PM CDT
In force
36 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Adams County, NE

The radar

The Grand Island radar (KUEX), 28 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 11:00 PM CDTTSTM WND GST 604 N Hastings, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 180350
SVRGID
NEC001-180445-
/O.NEW.KGID.SV.W.0271.050818T0350Z-050818T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
1050 PM CDT WED AUG 17 2005

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1145 PM CDT

* AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF HOLSTEIN...OR ABOUT 19
  MILES WEST OF HASTINGS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KENESAW AT 1055 PM CDT...
  HOLSTEIN AT 1100 PM CDT...
  ROSELAND AT 1110 PM CDT...
  AYR AT 1125 PM CDT...
  TRUMBULL AT 1135 PM CDT...

PEOPLE IN ADAMS COUNTY SHOULD SEEK SHELTER IN A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

DAMAGING THUNDERSTORM WINDS IN EXCESS OF 70 MPH AND LARGE HAIL THE
SIZE OF QUARTERS ARE LIKELY.

LAT...LON 4070 9872 4070 9828 4034 9828 4034 9872

$$

HEINLEIN
2 follow-up statements
000 
WWUS53 KGID 180414
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1111 PM CDT WED AUG 17 2005

NEC001-180445-
/O.CON.KGID.SV.W.0271.000000T0000Z-050818T0445Z/
ADAMS NE-
1111 PM CDT WED AUG 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR
ADAMS COUNTY...

AT 1105 PM...50 TO 60 MPH WIND GUSTS WERE ESTIMATED BY NATIONAL 
WEATHER SERVICE EMPLOYEES...LOCATED ABOUT 4 MILES NORTH OF HASTINGS. 
THE NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF 
SEVERE THUNDERSTORMS EXTENDING FROM HASTINGS TO HOLSTEIN...OR ALONG 
A LINE EXTENDING FROM HASTINGS TO 20 MILES SOUTHWEST OF 
HASTINGS...MOVING EAST AT 25 MPH.  

* SEVERE THUNDERSTORMS WILL BE NEAR...
  AYR AT 1135 PM CDT...

LAT...LON 4070 9872 4070 9828 4034 9828 4034 9872

$$

HEINLEIN
000 
WWUS53 KGID 180426
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 PM CDT WED AUG 17 2005

NEC001-180436-
/O.CAN.KGID.SV.W.0271.000000T0000Z-050818T0445Z/
ADAMS NE-
1126 PM CDT WED AUG 17 2005

...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA...AND NO LONGER POSES A THREAT.

LAT...LON 4070 9872 4070 9828 4034 9828 4034 9872

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:10 PM CDT, 7 hours 40 minutes earlier.

Area forecast discussion, Aug 17, 3:10 PM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
310 PM CDT WED AUG 17 2005

.DISCUSSION...MAIN PROBLEMS SURROUND THUNDERSTORM/SEVERE WEATHER
CHANCES TONIGHT.  FIRST ROUND OF CONVECTION HAS ALL BUT EXITED THE
FORECAST AREA.  THIS AREA WAS DRIVEN BY STRONG H85 THETA-E ADVECTION
WHICH CONTINUES TO PERSIST IN THE EASTERN PORTIONS OF THE FORECAST
AREA.  THE MAIN WEATHER MAKER FOR TONIGHT WILL BE AN UPPER LEVEL
TROUGH CURRENTLY MOVING ACROSS THE DAKOTAS INTO WESTERN NEBRASKA.
THE BULK OF THE UPPER LEVEL FORCING WITH THIS IS EXPECTED TO GRAZE
THE NORTHERN PORTIONS OF THE FORECAST AREA.  THE LEFT EXIT REGION OF
THE UPPER LEVEL JET WILL ALSO BRING ENHANCED UPPER LEVEL DIVERGENCE
TO NORTHERN PARTS OF NEBRASKA THIS EVENING.  IN THE LOW LEVELS...A
SURFACE TROUGH IS CURRENTLY LOCATED FROM CENTRAL SOUTH DAKOTA INTO
THE NEBRASKA PANHANDLE.  A FEW CUMULUS CLOUDS HAVE STARTED TO
DEVELOP IN ADVANCE OF THE TROUGH...HOWEVER THE 18Z LBF SOUNDING
SHOWS THAT THERE IS STILL A CAP IN PLACE THAT WILL HAVE TO BE
OVERCOME.  HAVE DECIDED TO LEAVE IN THE HIGHEST POPS ACROSS THE
NORTH CLOSER TO THE UPPER LEVEL FORCING...HOWEVER FURTHER SOUTH WILL
TAPER OFF TO LOWER CHANCES.  THE SEVERE WEATHER POTENTIAL IS
STILL THERE WITH A GOOD INSTABILITY AXIS OF SBCAPES OF 1500-3000
J/KG AND DEEP LAYER SHEAR OF 35-40 KTS...BUT RELATIVELY WEAK 0-1 KM
SHEAR COULD LIMIT THE TORNADO POTENTIAL.

THE ENTIRE SYSTEM MOVES ACROSS RAPIDLY TONIGHT LEAVING A MAINLY DRY
DAY ON THURSDAY.  IT WILL BE HOT TOMORROW WITH H85 TEMPERATURES IN
THE MIDDLE 20S CELSIUS...HOWEVER WOULD LIKE TO SEE STRONGER LOW
LEVEL FLOW TO AIDE IN THE MIXING POTENTIAL.  WILL KEEP THE SMALL
CHANCE OF THUNDERSTORMS THURSDAY NIGHT WITH ANOTHER ROUND OF H85
WAA/THETA-E ADVECTION...BUT THE LOW LEVEL JET IS LATE TO ARRIVE
AND NOT VERY STRONG WHICH WILL PROBABLY LIMIT THE CHANCES OF
THUNDERSTORMS.

.LONG TERM...12Z FRIDAY THROUGH NEXT WEDNESDAY.  PRIMARY FORECAST
CONCERN IN THE EXTENDED PERIOD WILL CENTER AROUND THUNDERSTORM
CHANCES ON FRIDAY AND FRIDAY NIGHT.

AN AREA OF SFC LOW PRESSURE WILL DEEPEN ACROSS SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS DURING THE DAY ON FRIDAY.  A COLD
FRONT WILL SLOWLY SLIDE SOUTHEAST THROUGH NEBRASKA AND INTO NORTHERN
KANSAS BY FRIDAY NIGHT.  THUNDERSTORMS SHOULD DEVELOP ALONG AND
BEHIND THE COLD FRONTAL BOUNDARY WITH MORE OF A CAPPED ATMOSPHERE
LIMITING CONVECTION OUT AHEAD OF THE FRONT.  BEST UPPER LEVEL
SUPPORT WILL AGAIN BE NORTH OF THE AREA IN ASSOCIATION WITH A 500 MB
VORT MAX TRACKING ACROSS THE US/CANADIAN BOARDER.  THE GFS AND NAM
HAVE BEEN CONSISTENT FOR THE LAST SEVERAL DAYS INDICATING THIS
OVERALL SET UP.  THEREFORE BUMPED POPS UP TO AROUND 40 PERCENT
ACROSS SOUTHERN AND EASTERN PORTIONS OF OUR CWA WHERE CONVECTION
SEEMS MOST LIKELY.

COLD FRONT SLIDES FAR ENOUGH SOUTH BY EARLY SATURDAY MORNING TO END
ALL PRECIPITATION ACROSS OUR CWA.  A RELATIVELY COOL AREA OF HIGH
PRESSURE BUILDS INTO OUR REGION RESULTING IN COMFORTABLE WEEKEND
TEMPERATURES WITH HIGHS AROUND 80 DEGREES.

THE REGION SHOULD REMAIN DRY UNTIL SOMETIME LATE TUESDAY OR
WEDNESDAY WHEN THE NEXT SHORT WAVE TRACKS EASTWARD ACROSS THE
NORTHERN PLAINS.  GFS AND ECMWF BOTH PICK UP ON THE DIGGING TROUGH
BUT THERE ARE STILL THE QUESTIONS OF TIMING AND TROUGH DEPTH.  FOR
NOW..HAVE INTRODUCED SLIGHT POPS IN THE TUESDAY NIGHT TIME FRAME AND
WILL HAVE TO MONITOR THIS SYSTEM FOR THE NEXT FEW DAYS.

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

KING/WESELY
Hazardous weather outlook, Aug 17, 11:40 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1140 AM CDT WED AUG 17 2005

KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085-
181200-
PHILLIPS-SMITH-ROOKS-OSBORNE-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON-
BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN-
WEBSTER-
1140 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EVENING
ACROSS THE AREA. THE MAIN THREATS ARE EXPECTED TO BE HAIL UP TO
THE SIZE OF GOLF BALLS AND WINDS IN EXCESS OF 60 MPH. ISOLATED
TORNADOES ARE ALSO POSSIBLE...MAINLY BEFORE 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY
NIGHT. IT APPEARS THAT SOME OF THE STORMS FRIDAY AFTERNOON AND
EVENING MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ007-019-NEZ041-048-049-063-064-076-077-086-087-181200-
JEWELL-MITCHELL-NANCE-MERRICK-POLK-HAMILTON-YORK-CLAY-FILLMORE-
NUCKOLLS-THAYER-
1140 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANY LINGERING THUNDERSTORMS WILL END EARLY THIS
AFTERNOON...HOWEVER MORE THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME
OF THE THUNDERSTORMS TONIGHT COULD BE SEVERE WITH LARGE HAIL UP TO
THE SIZE OF QUARTERS AND WINDS GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY
NIGHT. IT APPEARS THAT SOME OF THE STORMS FRIDAY AFTERNOON AND
EVENING MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KING

In the hours before

Local storm report, Aug 17, 9:14 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             7 S COZAD               40.76N 99.99W
08/17/2005  1.75 INCH        DAWSON             NE   LAW ENFORCEMENT

&&

CARMEL
Local storm report, Aug 17, 9:29 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
929 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     JOHNSON LAKE            40.68N 99.85W
08/17/2005  60 MPH           GOSPER             NE   LAW ENFORCEMENT

            LARGE TREE BRANCHES DOWN ON NORTH SIDE OF JOHNSON LAKE.

&&

CARMEL
Local storm report, Aug 17, 10:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1012 PM CDT WED AUG 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND GST     KEARNEY                 40.70N 99.08W
08/17/2005  59 MPH           BUFFALO            NE   AWOS

&&

CARMEL

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:23 PM CDTSevere Thunderstorm WarningGIDBuffalo45 min
Aug 17, 8:31 PM CDTSevere Thunderstorm WarningGIDDawson63 min
Aug 17, 8:53 PM CDTSevere Thunderstorm WarningGIDGosper69 min
Aug 17, 9:00 PM CDTTornado WarningGIDDawson45 min
Aug 17, 9:14 PM CDTSevere Thunderstorm WarningGIDPhelps55 min
Aug 17, 9:45 PM CDTSevere Thunderstorm WarningGIDBuffalo48 min
Aug 17, 11:05 PM CDTSevere Thunderstorm WarningGIDClay32 min
Aug 17, 11:34 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper33 min
Aug 17, 11:42 PM CDTSevere Thunderstorm WarningGIDHarlan, Phelps47 min
Aug 18, 12:15 AM CDTSevere Thunderstorm WarningGIDFranklin, Kearney46 min
Aug 18, 12:41 AM CDTSevere Thunderstorm WarningGIDAdams, Webster45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.